Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 69, NWS Grand Rapids, MI

October 8, 2017

NWS Grand Rapids, MI issued this small craft advisory at Oct 8, 2017, 4:05 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2017, 4:05 AM EDT (08:05 UTC)
Expired
Oct 8, 2017, 3:37 PM EDT
In force
12 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

394 
WHUS73 KGRR 080805
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
405 AM EDT SUN OCT 8 2017

LMZ847>849-081615-
/O.NEW.KGRR.SC.Y.0069.171008T0805Z-171009T0000Z/
GRAND HAVEN TO WHITEHALL MI-WHITEHALL TO PENTWATER MI-
PENTWATER TO MANISTEE MI-
405 AM EDT SUN OCT 8 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

* WINDS...WEST WINDS TO 30 KNOTS BECOMING SOUTH 10 TO 20 KNOTS
  THIS MORNING, AND SOUTHEAST 5 TO 15 KNOTS TONIGHT. 
 
* WAVES...6 TO 10 FEET SUBSIDING TO 4 TO 7 FEET THIS MORNING AND
  TO 2 TO 4 FEET TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LMZ844>846-081615-
/O.NEW.KGRR.SC.Y.0069.171008T0805Z-171008T1800Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-
405 AM EDT SUN OCT 8 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON. 

* WINDS...WEST WINDS TO 30 KNOTS BECOMING SOUTH 10 TO 20 KNOTS
  THIS MORNING, AND SOUTHEAST 5 TO 10 KNOTS TONIGHT. 

* WAVES...6 TO 10 FEET SUBSIDING TO 4 TO 7 FEET THIS MORNING, TO 
  2 TO 4 FEET THIS AFTERNOON AND TO 1 TO 2 FEET TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

MEADE
2 follow-up statements
806 
WHUS73 KGRR 081358
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
958 AM EDT SUN OCT 8 2017

LMZ847>849-082200-
/O.CON.KGRR.SC.Y.0069.000000T0000Z-171009T0000Z/
GRAND HAVEN TO WHITEHALL MI-WHITEHALL TO PENTWATER MI-
PENTWATER TO MANISTEE MI-
958 AM EDT SUN OCT 8 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WINDS...SOUTH 10 TO 20 KNOTS THIS MORNING AND SOUTHEAST 5 TO 15
  KNOTS TONIGHT. 

* WAVES...4 TO 7 FEET THIS MORNING DECREASING TO 2 TO 4 FEET 
  TONIGHT.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LMZ844>846-081800-
/O.CON.KGRR.SC.Y.0069.000000T0000Z-171008T1800Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-
958 AM EDT SUN OCT 8 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WINDS...SOUTH 10 TO 20 KNOTS THIS MORNING AND SOUTHEAST 5 TO 10
  KNOTS TONIGHT. 

* WAVES...4 TO 7 FEET THIS MORNING DECREASING TO 2 TO 4 FEET THIS
  AFTERNOON AND TO 1 TO 2 FEET TONIGHT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
644 
WHUS73 KGRR 081937
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
337 PM EDT SUN OCT 8 2017

LMZ847>849-082045-
/O.CAN.KGRR.SC.Y.0069.000000T0000Z-171009T0000Z/
GRAND HAVEN TO WHITEHALL MI-WHITEHALL TO PENTWATER MI-
PENTWATER TO MANISTEE MI-
337 PM EDT SUN OCT 8 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
SMALL CRAFT ADVISORY. 



$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Oct 8, 3:29 AM EDT, 36 minutes earlier.

Area forecast discussion, Oct 8, 3:29 AM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
329 AM EDT Sun Oct 8 2017

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 329 AM EDT Sun Oct 8 2017

Despite the passage of a cold front last evening, warm weather
will continue the next couple days with highs well into the 70 and
mostly sunny skies. However a few showers could impact areas
south and east of Grand Rapids tonight as weakening Hurricane Nate
tracks through the Ohio Valley Region.

Another low pressure system will take aim on southern Michigan
Tuesday night and Wednesday and more rain is likely. We could see
another inch or more of rain from this system.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 329 AM EDT Sun Oct 8 2017

Still some low clouds and areas of light rain/drizzle hanging on
early this morning however low level RH progs suggest this should
quickly exit from west to east through daybreak. This seems
reasonable since the cold advection behind the front is very brief
and warm advection commences already after 12z. Fcst soundings are
very dry today and little support for cumulus so a sunny and warm
day is expected.

Guidance continues to paint some light qpf amounts over the
southeast quarter of lwr MI tonight as Hrcn Nate rockets to the
northeast and weakens to a tropical depression. Will carry pops
and have considerable clouds in the grids for areas south and east
of GRR tonight.

Farther north tonight, away from Nate cloudiness, there is support
for areas of fog with light winds and dew points holding in the
mid 50s. Once stratus/fog dissipates and Nate cloudiness moves off
early Monday, it should be another sunny/warm day with light
winds.

.LONG TERM...(Tuesday night through Saturday)
Issued at 329 AM EDT Sun Oct 8 2017

We are looking at two potential noteworthy rain events in the long
term. Especially since we have been so dry up until the last week.

The first event will come Tue night into Wed. The trend for this
event has been for models converging on a more wet solution like the
Euro has been showing for a few days. A strong short wave will dig
SE across the Rockies, before lifting to the NE toward the area. It
looks like it will take longer to dampen out, and will have a good
chance to draw sufficient Gulf moisture into the area. The warm
sector should remain south of the area, keeping the main severe
weather threat south also.

A few showers may linger into Thursday as low level troughing
lingers over the area. The deep moisture will be swept out of the
area on Wed, but low level moisture may hang on. This should clear
out by Friday as srly flow pushes it out.

We are looking at the second potential wet event to come in for next
Saturday. We will see another stronger short wave dive in across the
Rockies, and then lift to the NNE. A warm front will strengthen, and
help to develop rain along and north of it. Warmer air will also
accompany this srly flow.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 157 AM EDT Sun Oct 8 2017

Impacts to aviation interests will be diminishing this morning,
and should be non-existent then for the remainder of the period
with VFR conditions then expected.

Low clouds with MVFR cigs shroud the area as of 0530z. The
back edge of the clouds is progressing nicely across the lake, and
we expect this trend to continue. We are expecting the clouds to
clear out at all sites by 09z. Winds will be on a diminishing
trend also as the gradient weakens. Clear skies will then rule
through the afternoon and tonight.

&&

.MARINE...
Issued at 329 AM EDT Sun Oct 8 2017

Gale warnings have expired although Small Craft Advisories remain
necessary until winds and waves slacken off further later today.
This will happen first south of Muskegon so will have the advisory
expiring at 2 pm over the southern zones. The expiration time for
areas north of Muskegon will be 8 PM this evening.

&&

.HYDROLOGY...
Issued at 1212 PM EDT Sat Oct 7 2017

Recent rainfalls only have rivers running around average to below
average for this time of year. Additional rainfall into tonight of
under an inch should not cause any river problems. Showers are
possible through the week, but are not expected to cause any river
flooding. However, locally heavy rain could cause ponding on
roads.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 8 PM EDT this evening for LMZ847>849.

     Small Craft Advisory until 2 PM EDT this afternoon for
     LMZ844>846.

&&

SYNOPSIS...Meade
SHORT TERM...Meade
LONG TERM...NJJ
AVIATION...NJJ
HYDROLOGY...63
MARINE...Meade
Hazardous weather outlook, Oct 7, 11:42 AM EDT, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
1142 AM EDT Sat Oct 7 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-080845-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1142 AM EDT Sat Oct 7 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

Wind gusts near 40 mph are possible this afternoon. A fast moving
narrow band of heavy rainshowers or thunderstorms this evening
could produce wind gusts of 40 to 60 mph. Downed limbs and scattered
power outages may occur. A brief tornado is possible too, mainly
south of I-96 and east of US-131.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ844>849-080845-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1142 AM EDT Sat Oct 7 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This afternoon and Tonight

Winds and waves will be hazardous to small craft today and
tonight. Gale warnings are in effect. A line of heavy rainshowers
or thunderstorms is expected to cross Lake Michigan early this
evening and could produce winds up to 50 knots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Winds and waves will remain hazardous to small craft Sunday
morning before gradually subsiding Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

Meade 93

In the hours before

Local storm report, Oct 7, 10:50 PM EDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1050 PM EDT SAT OCT 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     NON-TSTM WND GST 5 SW WHITEHALL          43.37N 86.42W
10/07/2017  M47 MPH          MUSKEGON           MI   MESONET

            MESONET STATION D2963, WHITEHALL LIGHTHOUSE.

1248 PM     NON-TSTM WND GST 1 NE NORTON SHORES      43.17N 86.24W
10/07/2017  M41 MPH          MUSKEGON           MI   ASOS

            ASOS STATION MKG, MUSKEGON COUNTY AIRPORT.

0131 PM     NON-TSTM WND GST PENTWATER               43.78N 86.43W
10/07/2017  M44 MPH          OCEANA             MI   MESONET

            MESONET STATION D7500, PENTWATER.

0218 PM     NON-TSTM WND GST 1 WNW PERRINTON         43.19N 84.71W
10/07/2017  M40 MPH          GRATIOT            MI   MESONET

            MESONET STATION D0775, 1 W PERRINTON.

0304 PM     NON-TSTM WND GST 3 NE SHELBY             43.64N 86.33W
10/07/2017  M40 MPH          OCEANA             MI   MESONET

            MESONET STATION AU347, 4 SSE HART.

0530 PM     NON-TSTM WND DMG 2 SW KALAMAZOO          42.26N 85.62W
10/07/2017                   KALAMAZOO          MI   BROADCAST MEDIA

            LARGE TREE LIMB FELL AND CRUSHED AN ICE
            CREAM VAN. UNKNOWN TIME THIS AFTERNOON. WIND
            GUSTS AT KALAMAZOO AIRPORT WERE 30 TO 35
            MPH.

0630 PM     TSTM WND GST     4 NW ROOSEVELT PARK     43.23N 86.34W
10/07/2017  M43 MPH          MUSKEGON           MI   MESONET

            CONVECTIVE WIND GUST FROM THE SOUTHWEST.
            MESONET STATION MKGM4, MUSKEGON GLERL.

0632 PM     TSTM WND GST     1 NE NORTON SHORES      43.17N 86.24W
10/07/2017  M46 MPH          MUSKEGON           MI   ASOS

            CONVECTIVE WIND GUST FROM THE SOUTHWEST.
            ASOS STATION MKG, MUSKEGON COUNTY AIRPORT.

0632 PM     TSTM WND GST     2 W GRAND HAVEN         43.06N 86.26W
10/07/2017  M55 MPH          LMZ846             MI   MESONET

            CONVECTIVELY ENHANCED WIND GUST ALONG THE
            COLD FRONT. WEATHERFLOW MESONET STATION
            XGHL, GRAND HAVEN PIER.

0635 PM     TSTM WND GST     2 NNW SAUGATUCK         42.68N 86.22W
10/07/2017  M50 MPH          LMZ845             MI   MESONET

            CONVECTIVELY ENHANCED WIND GUST ALONG THE
            COLD FRONT. WEATHERFLOW MESONET STATION
            XSTK, SAUGATUCK PIER.

0636 PM     TSTM WND GST     MACATAWA                42.77N 86.21W
10/07/2017  M40 MPH          OTTAWA             MI   MESONET

            CONVECTIVELY ENHANCED WIND GUST ALONG THE
            COLD FRONT. MESONET STATION HLNM4, HOLLAND
            HARBOR.

0727 PM     TSTM WND GST     EAST GRAND RAPIDS       42.95N 85.61W
10/07/2017  M40 MPH          KENT               MI   CO-OP OBSERVER

            MEMORIAL FIELD. CONVECTIVELY ENHANCED WIND
            GUST ALONG THE COLD FRONT.

0748 PM     NON-TSTM WND GST 5 SW WHITEHALL          43.37N 86.42W
10/07/2017  M45 MPH          MUSKEGON           MI   MESONET

            NOT ASSOCIATED WITH CONVECTION. MESONET
            STATION D2963, WHITEHALL LIGHTHOUSE.

0808 PM     NON-TSTM WND GST 2 S HOLLAND             42.74N 86.11W
10/07/2017  M40 MPH          ALLEGAN            MI   ASOS

            NOT ASSOCIATED WITH CONVECTION. ASOS STATION
            BIV, W MICH REGIONAL ARPT.

0817 PM     TSTM WND GST     1 WNW BATTLE CREEK      42.31N 85.25W
10/07/2017  M45 MPH          CALHOUN            MI   ASOS

            ASOS STATION BTL, W K KELLOGG AIRPORT.

0913 PM     NON-TSTM WND GST 3 WNW JACKSON           42.26N 84.46W
10/07/2017  M44 MPH          JACKSON            MI   ASOS

            GUST FROM SOUTHEAST PRIOR TO STORM ARRIVAL.
            ASOS STATION JXN, JACKSON COUNTY-REYNOLDS
            FIELD AIRPORT.

0914 PM     TSTM WND GST     2 N EDGEMONT PARK       42.78N 84.59W
10/07/2017  M49 MPH          CLINTON            MI   ASOS

            ASOS STATION LAN, CAPITAL CITY AIRPORT.

0924 PM     TSTM WND GST     3 WNW JACKSON           42.26N 84.46W
10/07/2017  M45 MPH          JACKSON            MI   ASOS

            GUST FROM THE SOUTH. ASOS STATION JXN,
            JACKSON COUNTY-REYNOLDS FIELD AIRPORT.

0933 PM     NON-TSTM WND GST 3 S IONIA               42.94N 85.06W
10/07/2017  M41 MPH          IONIA              MI   AWOS

            NOT ASSOCIATED WITH CONVECTION. AWOS STATION
            Y70, IONIA COUNTY ARPT.

&&

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 8:32 PM EDTSpecial Weather StatementGRRCalhoun, Eaton, Ingham, Jackson58 min
Oct 7, 9:31 PM EDTSpecial Weather StatementGRRIngham, Jackson59 min

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.